Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 76, NWS Memphis, TN

April 15, 20235 counties in Mississippi; 5 counties in Tennessee; Crittenden County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 15, 2023, 9:10 PM CDT for 5 counties in Mississippi; 5 counties in Tennessee; Crittenden County, Arkansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2023, 9:10 PM CDT (02:10 UTC)
Expired
Apr 15, 2023, 10:00 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crittenden County, AR, Benton County, MS, DeSoto County, MS, Marshall County, MS, Tate County, MS, Tunica County, MS, Fayette County, TN, Hardeman County, TN, Haywood County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 36 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 6:48 PM CDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:16 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 15, 6:16 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Sat Apr 15 2023

...New AVIATION...

.SYNOPSIS...
Issued at 315 PM CDT Sat Apr 15 2023

Showers and thunderstorms will lift through the Midsouth this
evening, along a Pacific cold front and aided by a strong upper
level disturbance. Dry conditions will prevail from Sunday through
the middle of next week. Our next rain chance will arrive Thursday
into early Friday, as another Pacific cold front and upper level
disturbance bring thunderstorms to the region.

&&

.DISCUSSION...
(This evening through next Friday)
Issued at 315 PM CDT Sat Apr 15 2023

Storms appear on track to pass through the Midsouth this evening,
ahead of a negatively-tilted midlevel trough ejecting through the
Ozarks. Storms will form along a Pacific cold front/dryline,
encountering 1500-2000 J/kg of mixed-layer CAPE over eastern AR
at 7-8PM. 0-6km bulk shear will not be particularly impressive,
at 35-40 knots. Strong frontal forcing will likely result in
linear storm mode, with damaging winds the primary threat. Linear
mode aside, 700-500mb lapse rates in excess of 8C/km, and large
hail certainly cannot be ruled out west of the MS River. Tornado
threat will likely be confined to storm scale interactions/bookend
vortices that may yield a brief spin-up or two.

Mixed layer CAPE will decrease to 500-1000 J/kg over west TN and
north MS after 9 PM. A marginal damaging wind threat will persist,
given 50-60 knot 850mb-700mb rear inflow. Severe storm threat
should be largely over by midnight, as mixed-layer CAPE drops to
below 500 J/kg near the TN River and northeast MS. In the
interim, the legacy Duct Function product from the NAM model
suggests some favorable propagation of thunderstorm outflows. The
takeaway: The weakening storms may be efficient wind producers.

Dry and cooler conditions will prevail on Sunday, with dewpoints
cooling to the 30s. Surface winds will gust during the day and
remain sufficiently high Sunday night to preclude frost concerns.

Temperatures will warm through Thursday, ahead of an approaching
upper level longwave trough. Rain chances return late Thursday and
early Friday, as the trough and associated surface cold front lift
through much of the MS River Valley.

PWB

&&

.AVIATION...
(00Z TAFS)
Issued at 601 PM CDT Sat Apr 15 2023

Current VFR conditions will begin to lower to MVFR as as
organized line of storms is expected to move from west to east
starting around 01z. During FROPA, brief TSRA conditions and gusty
winds will be possible. TEMPO groups cover this well. The farther
east this line gets, the weaker the convection is expected to be.

Guidance isn't hitting hard on low ceilings with this system with
the lowest MVFR deck ~1500ft. After FROPA, conditions will
gradually lift back to VFR and all sites should be back to VFR by
tomorrow morning. Winds will continue to be elevated and gusty
throughout the period. SSW winds around 10-15kts and gusts up to
25kts are pre-frontal conditions. As the front passes winds will
veer NNW remaining elevated with higher gusts possible.

DNM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...DNM

In the hours before

Local storm report, Apr 15, 7:12 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     5 SW EGYPT              35.83N 91.02W
04/15/2023                   CRAIGHEAD          AR   TRAINED SPOTTER

            TRACTOR TRAILER BLOWN OVER ON HIGHWAY 67,
            NORTHBOUND LANE.

&&
Local storm report, Apr 15, 7:38 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
738 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     5 NNW WEINER            35.68N 90.94W
04/15/2023                   POINSETT           AR   PUBLIC

            CARPORT BLOWN OVER.

&&
Special weather statement, Apr 15, 7:58 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
758 PM CDT Sat Apr 15 2023

ARZ009-018-026-028-MOZ113-115-160200-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
758 PM CDT Sat Apr 15 2023

...Strong thunderstorms will impact portions of eastern Greene,
northeastern Craighead, northwestern Mississippi, Clay, western
Pemiscot and Dunklin Counties through 900 PM CDT...

At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Neelyville to near Marmaduke to 7 miles
southwest of Cardwell. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paragould, Blytheville, Kennett, Malden, Piggott, Gosnell, Manila,
Portageville, Hayti, Steele, Leachville, Campbell, Rector, Senath,
Monette, Marmaduke, Chalk Bluff Natural Area, Clarkton, Cardwell and
Hornersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Memphis.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
eastern Arkansas...and southeastern Missouri.

&&

LAT...LON 3663 8996 3645 8996 3639 8997 3639 8975
      3643 8974 3641 8970 3631 8971 3580 8992
      3586 9045 3650 9052 3650 9022 3654 9021
      3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 0058Z 259DEG 33KT 3659 9047 3623 9043 3600 9041

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MJH
Local storm report, Apr 15, 8:09 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
809 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             CORNING                 36.41N 90.58W
04/15/2023  E1.00 INCH       CLAY               AR   PUBLIC

            PICTURE OF HAIL IN CORNING.

&&
Local storm report, Apr 15, 8:11 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
811 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     2 NW MANILA             35.91N 90.18W
04/15/2023                   MISSISSIPPI        AR   PUBLIC

            TREE ON CAR ON WISE LN.

&&
Special weather statement, Apr 15, 8:59 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
859 PM CDT Sat Apr 15 2023

ARZ028-MOZ115-TNZ001>003-019-020-048-050-051-160245-
Mississippi AR-Pemiscot MO-Weakley TN-Lake TN-Crockett TN-
Lauderdale TN-Obion TN-Dyer TN-Haywood TN-Gibson TN-
859 PM CDT Sat Apr 15 2023

...Strong thunderstorms will impact portions of northeastern
Mississippi, Pemiscot, Crockett, northwestern Weakley, Dyer, western
Gibson, Obion, northeastern Lauderdale, northern Haywood and Lake
Counties through 945 PM CDT...

At 859 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marston to 6 miles east of Ashport.
Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dyersburg, Blytheville, Martin, Union City, Ripley, Caruthersville,
Trenton, Portageville, Hayti, Fulton, Steele, Reelfoot Lake State
Park, Tiptonville, Newbern, Alamo, Bells, South Fulton, Dyer, Halls
and Ridgely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Memphis.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
eastern Arkansas...southeastern Missouri...and west Tennessee.

&&

LAT...LON 3650 8879 3570 8902 3580 8990 3639 8979
      3639 8975 3643 8974 3640 8967 3641 8960
      3634 8954 3635 8952 3638 8951 3642 8955
      3646 8952 3650 8954 3650 8949 3647 8949
      3646 8947 3650 8942 3651 8930
TIME...MOT...LOC 0159Z 284DEG 46KT 3648 8962 3577 8969

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:29 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate, Tunica46 min
Apr 15, 9:59 PM CDTSpecial Weather StatementMEGBenton, Marshall, Tippah31 min
Apr 15, 10:29 PM CDTSpecial Weather StatementMEGDeSoto31 min
Apr 15, 10:32 PM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tippah, Tishomingo43 min
Apr 15, 10:48 PM CDTSpecial Weather StatementMEGTate, Tunica27 min
Apr 15, 7:54 PM CDTSevere Thunderstorm WarningMEGTipton36 min
Apr 15, 8:20 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion40 min
Apr 15, 8:26 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Lauderdale, Shelby, Tipton49 min
Apr 15, 8:59 PM CDTSpecial Weather StatementMEGCrockett, Dyer, Lake, Obion46 min
Apr 15, 9:54 PM CDTSpecial Weather StatementMEGCarroll, Crockett, Gibson, Henderson, Henry, Madison and 1 more51 min
Apr 15, 10:34 PM CDTSpecial Weather StatementMEGBenton, Carroll, Chester, Decatur, Henderson, Henry41 min
Apr 15, 7:18 PM CDTSevere Thunderstorm WarningMEGClay27 min
Apr 15, 7:44 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Lee, Phillips, Poinsett, St. Francis46 min
Apr 15, 7:58 PM CDTSpecial Weather StatementMEGClay62 min
Apr 15, 9:24 PM CDTSpecial Weather StatementMEGPhillips36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Severe Thunderstorm Warnings in Tennessee, 2023Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.